Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 273, NWS Las Vegas, NV

September 12, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 12, 2022, 5:23 AM MST for Mohave County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2022, 5:23 AM MST (12:23 UTC)
Expired
Sep 12, 2022, 8:30 AM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 174 km from the middle of the area, began a volume at 12:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 5:30 AM MSTFLASH FLOOD12 Ese Wikieup, AZMOHAVE COUNTY OFFICIALS CLOSED BURRO CREEK CROSSING ROAD FROM HIGHWAY 93 TO MILE MARKER 14 DUE TO FLASH FLOODING. TIME OF FLOODING ESTIMATED BY RADAR.
Sep 12, 6:00 AM MSTFLASH FLOOD18 Se Wikieup, AZCORRECTS PREVIOUS FLASH FLOOD REPORT FROM 16 SSE WIKIEUP. 17 MILE ROAD IS CLOSED FROM HIGHWAY 93 TO SIGNAL ROAD DUE TO FLOODING. TIME ESTIMATED USING RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 0.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3041 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

352 
WGUS55 KVEF 121223
FFWVEF
AZC015-121530-
/O.NEW.KVEF.FF.W.0273.220912T1223Z-220912T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
523 AM PDT Mon Sep 12 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  South Central Mohave County in northwestern Arizona...

* Until 830 AM MST.

* At 523 AM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly across southeastern Mohave County from 
  State Route 66 south to the Mohave County border.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Wikieup, Diamond M Ranch, Valentine, and Burro Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3430 11346 3450 11346 3464 11361 3537 11372
      3550 11350 3554 11333 3432 11333 3432 11334
      3430 11335 3429 11337

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
3 follow-up statements
163 
WGUS75 KVEF 121341
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
641 AM PDT Mon Sep 12 2022

AZC015-121530-
/O.CON.KVEF.FF.W.0273.000000T0000Z-220912T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
641 AM MST Mon Sep 12 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM MST THIS 
MORNING FOR SOUTH CENTRAL MOHAVE COUNTY...

At 641 AM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Flash flooding is ongoing or expected 
to begin shortly across southeastern Mohave County from State Route 
66 south to the Mohave County border.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Wikieup, Diamond M Ranch, Valentine, and Burro Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3430 11346 3450 11346 3464 11361 3537 11372
      3550 11350 3554 11333 3432 11333 3432 11334
      3430 11335 3429 11337

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
983 
WGUS75 KVEF 121430
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
730 AM PDT Mon Sep 12 2022

AZC015-121530-
/O.CON.KVEF.FF.W.0273.000000T0000Z-220912T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
730 AM MST Mon Sep 12 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM MST THIS 
MORNING FOR SOUTH CENTRAL MOHAVE COUNTY...

At 730 AM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Flash flooding is ongoing or expected 
to begin shortly across southeastern Mohave County from State Route 
66 south to the Mohave County border. Burro Creek Crossing Road is 
closed from Highway 93 to mile post 14 due to flash flooding.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Wikieup, Diamond M Ranch, Valentine, and Burro Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3430 11346 3450 11346 3464 11361 3537 11372
      3550 11350 3554 11333 3432 11333 3432 11334
      3430 11335 3429 11337

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
102 
WGUS75 KVEF 121524
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
824 AM PDT Mon Sep 12 2022

AZC015-121534-
/O.EXP.KVEF.FF.W.0273.000000T0000Z-220912T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
824 AM MST Mon Sep 12 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 830 AM MST THIS MORNING FOR 
SOUTH CENTRAL MOHAVE COUNTY...

Heavy rain ended over the area between Valentine and Burro Creek 
Campground prior to 730 AM MST. Flood waters have receded and 
flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3430 11346 3450 11346 3464 11361 3537 11372
      3550 11350 3554 11333 3432 11333 3432 11334
      3430 11335 3429 11337

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 2:23 AM MST, 3 hours earlier.

Area forecast discussion, Sep 12, 2:23 AM MST, 3 hours before
Area Forecast Discussion
National Weather Service Las Vegas NV
223 AM PDT Mon Sep 12 2022

.SYNOPSIS...Scattered to numerous showers and thunderstorms
accompanied by heavy rain will continue to occur primarily over
northwest Arizona this morning. Additional rounds of heavy rain are
possible over parts of southern Nevada and northwest Arizona
Tuesday. Southwest flow should finally bring a drying trend late in
the week into the weekend.
&&

.SHORT TERM...through Tuesday night.

Water vapor imagery shows mid-level trough moving into southern
California this morning. Prime diffluent region ahead of the trough
positioned over the lower Colorado River Valley sparking numerous
thunderstorms over western Arizona currently. We area seeing
isolated storms as well over southern Nevada and eastern San
Bernardino County. Hi-res model simulations hitting southern Mohave
County the hardest this morning as storms train over the same area
producing heavy rain and increased flash flood threat. A few
automated gauges have already reported about a half an inch or rain.
Due to the high rainfall rate potential and training storms have
issued a flash flood watch for southern Mohave County through 8 am
MST this morning.

Active period will continue into Tuesday as trough gets absorbed by
trough moving into the PacNW and lifts northeast over the area.
Plenty of available moisture remains in place with ECMWF EFI and QPF
M-Climate output supporting potential of heavy rain over parts of
southern Nevada and northern Mohave County. Did expand the existing
flood watch south into Clark and northern Mohave County.

.LONG TERM...Wednesday through the Weekend.

The shortwave is expected to continue to lift northeast and weaken
on Wednesday, moving into southwest Utah by Wednesday night. Behind
the wave, a reinforcing upper level jet is expected to move into the
souther Great Basin region. With residual moisture still in place
Wednesday and Thursday, there is a continued chance for showers and
storms Wednesday through Thursday as pieces of energy and additional
upper level support from the jet streak move over the area. Moisture
will be on the downward trend though, so expecting lower
precipitation chances and impacts on Wednesday through Thursday
compared to Tuesday. However, impacts due to heavy rain are still
possible through the southern Great Basin as ensemble QPF M-Climates
still signal potential above normal precipitation, especially on
Wednesday. Wednesday afternoon will also be the better chance
compared to Thursday afternoon for convection as models show
elevated CAPE and negative LIs in that area Wednesday but not so
much on Thursday.

By Friday, dry air will be in place over the region. Ensembles show
zero probabilities for PWATS over 1in by Friday afternoon. The
current forecast has no chances for precipitation across the region
Friday through the weekend. Afternoon breezes are possible this
weekend, however impactful winds are not expected at this time.
Temperatures the second half of the week will actually warm slightly
each day, however they will not get much above normal as on
Wednesday we will be starting below normal.

&&

.AVIATION...For Harry Reid...Around 11Z, winds are
expected to shift to the southeast with 15-20 knot gusts likely.
Additionally, showers and thunderstorms will begin to move into the
vicinity of the airport around that time. These showers and possible
thunderstorms will likely move into the terminal area between 11Z
and 15Z. As showers move over the terminal area and the Las Vegas
Valley they will likely be accompanied by variable gusty winds.
There looks to be a break in the chance of showers/thunderstorms
between 15Z-20Z. Storms expected to fire after 20Z over the higher
terrain and potentially move into the valley late afternoon or early
evening. Don't be surprised if more storms fire overnight in or
around the valley.

For the rest of southern Nevada, northwest Arizona and southeast
California...KVGT and KHND are expected to follow similar trends to
KLAS, showers and thunderstorms will begin to move into the Las
Vegas Valley around 11Z with winds picking up and swinging to the
southeast at that time. The most likely time for precipitation to
impact the terminal areas is between 11Z and 12Z. Elsewhere,
isolated to scattered showers and thunderstorms possible today
through Tuesday. Surface visibility at terminals could be reduced to
1-3SM in heavy rain.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION...Pierce
LONG TERM...Nickerson

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 12:45 AM MSTFlood WatchVEF7 hr
Sep 12, 4:00 AM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Sep 12, 5:00 AM MSTFlash Flood Warning Considerable damage threatVEFMohave90 min
Sep 12, 1:44 PM MSTFlash Flood Warning EmergencyConsiderable damage threatVEFMohave3 hr
Sep 12, 3:13 PM MSTSevere Thunderstorm WarningVEFMohave47 min
Sep 12, 3:39 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.